The possible teratogenic effect of erythromycin therapy, noted previously, was studied. Women who had taken erythromycin or penicillin V in early pregnancy and their infants were studied, using the Swedish Medical Birth Register where information on drug use during pregnancy was recorded based on interviews in early pregnancy. The risk for any congenital malformation after erythromycin therapy (but not after penicillin V therapy) was increased (odds ratio 1.24, 95% confidence interval: 1.01-1.51) and this was due to an effect on cardiovascular malformations (odds ratio 1.92, 95% CI: 1.37-2.68). There was also an indicated increased risk for pyloric stenosis (risk ratio 3.0, 95% CI: 1.1-8.5 after exposure in early pregnancy). Various explanations to the finding are discussed, one of them linked to the fact that erythromycin inhibits a specific cardiac potassium channel (IKr) which seems to play a major role in cardiac rhythm regulation in the early embryo. Potent blocking drugs cause as a class effect cardiac defects in animal experiments.